Tennessee, 2019

Flash Flood in Tennessee, August 4, 2019

August 4, 2019 · NWS MEG · 1 event in 1 county or zone

Hot and humid conditions created an unstable atmosphere that was capable of producing numerous multi-cell thunderstorms. Some of these storms trained over the same areas or were slow moving causing isolated flash flooding over portions of southwest Tennessee during the afternoon hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Hot and humid conditions created an unstable atmosphere that was capable of producing numerous multi-cell thunderstorms. Some of these storms trained over the same areas or were slow moving causing isolated flash flooding over portions of southwest Tennessee during the afternoon hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 4, 11:30 AM CST, 2 hours earlier.

Area forecast discussion, Aug 4, 11:30 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Memphis TN
1230 PM CDT Sun Aug 4 2019

.DISCUSSION...

Updated for aviation discussion

&&

PREV DISCUSSION... /issued 341 AM CDT Sun Aug 4 2019/

There are a few light showers on the radar early this morning
widely scattered across the Midsouth with a little patchy fog,
mainly near the Tennessee River. Skies are mostly cloudy with
light wind. Temperatures are mainly in the low to middle 70s and
probably won't cool more than another degree or two prior to
sunrise.

A broad ridge remains in place across the Western US with a trough
over and East of the Great Lakes. North to Northwest flow is in
place from the Northern Plains across most of the Mississippi
River Valley. A weak shortwave tracking through this pattern looks
like it will be just enough to enhance showers and thunderstorms
across the Midsouth today, especially when coupled with the
instability provided by afternoon heating. Guidance suggests the
highest instability, over 2,000 Joules of CAPE, will be over West
TN this afternoon, with generally 1,500 to 2,000 J/KG elsewhere.
Storms will likely diminish in both coverage and intensity after
sunset. No severe weather is expected, although any thunderstorm
this time of year has the potential to produce strong wind,
frequent lightning and locally heavy rain. Temperatures may be
held in check a bit this afternoon due to clouds and rain, but
given the fact that we had at least a few showers and clouds
around yesterday and managed to exceed 90 degrees across most of
the area, I still think most of the region will approach 90
degrees.

Flow aloft will become more Northwesterly early next week. Monday
and Tuesday should be a bit drier, but isolated to scattered
afternoon thunderstorms cannot be ruled out. Any weak
disturbances tracking through this flow could enhance our chance
of rain once again. Late in the work week, it looks like a weak
cold front will approach the Midsouth, perhaps stalling along the
Interstate 40 corridor over the weekend. If this scenario pans
out, we could see enhanced rain chances again ahead of and along
the boundary Friday through the weekend. Weak surface high
pressure should help suppress convection until peak heating.
High temperatures should remain near to slightly below normal.

30

&&

.AVIATION...

Scattered TSRAs this afternoon into early this evening otherwise
mainly VFR conds. Fog is possible overnight and its intensity will
be dictated by where the rain falls so for now went 4-6SM in TAF
sites. Winds will be mainly light outside of TSRAs...generally NE
5-7 kts diminishing to below 5 kts tonight. Expect less areal
coverage of TSRAs Monday afternoon.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 4, 2:55 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
355 AM CDT Sun Aug 4 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
355 AM CDT Sun Aug 4 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 4, 12:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
143 PM CDT Sun Aug 4 2019

MSZ001-TNZ088-041930-
DeSoto MS-Shelby TN-
143 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...

At 143 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Southeast Memphis,
or near Germantown. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.

LAT...LON 3500 9000 3515 8997 3516 8973 3493 8978
TIME...MOT...LOC 1843Z 277DEG 1KT 3509 8990
Special weather statement, Aug 4, 1:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Sun Aug 4 2019

MSZ011-012-042015-
Panola MS-Quitman MS-
225 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

Western Panola County in northwestern Mississippi...
Northeastern Quitman County in northwestern Mississippi...

At 225 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sledge, or 14 miles
northwest of Batesville, moving south at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Panola and northeastern Quitman Counties should
monitor this storm closely.

LAT...LON 3451 9027 3451 9006 3424 9000 3424 9032
TIME...MOT...LOC 1925Z 358DEG 6KT 3442 9017
Special weather statement, Aug 4, 1:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Sun Aug 4 2019

ARZ036-MSZ001-TNZ088-042015-
Crittenden AR-DeSoto MS-Shelby TN-
228 PM CDT Sun Aug 4 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...

South central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in western Tennessee...

At 228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Edmondson, or 7
miles west of T O Fuller State Park. This storm was nearly
stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Crittenden...northwestern DeSoto and
southwestern Shelby Counties should monitor this storm closely.

LAT...LON 3511 9034 3511 9012 3491 9007 3491 9040
TIME...MOT...LOC 1928Z 001DEG 3KT 3505 9024

The radar

The Memphis radar (KNQA), 22 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
August 4, 1:30 PM CST to 3:00 PM CST
Where
Benton County, 113.06 mi WSW of Holladay to 111.83 mi WSW of Holladay
Cause
Heavy Rain
Property damage
$500
Reported by
Social Media
Coordinates
35.157, -89.960

Significant water covering the street intersection at Highland Street and Summer Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848790.